Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 22, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 17, 2000, 6:21 PM EDT for Carroll County, Floyd County, Virginia. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 17, 2000, 6:21 PM EDT (22:21 UTC)
- Expired
- Apr 17, 2000, 6:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Carroll County, VA, Floyd County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 6:40 PM EDT | Hail 0.75 | Hillsville, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
415 WUUS51 KRNK 172223 SVRRNK VAC035-063-172245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 621 PM EDT MON APR 17 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA... SOUTHWESTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 645 PM EDT * AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GLADESBORO...OR ABOUT 17 MILES NORTH OF MOUNT AIRY...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THREATENED THROUGH 645 PM EDT INCLUDE GLADESBORO... DUGSPUR... INDIAN VALLEY... ALUM RIDGE... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:20 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Apr 17, 3:20 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 320 PM EDT MON APR 17 2000 ...SORRY FOR THE DELAY...BUSY WEATHER AND EQUIPMENT PROBLEMS... UPR LVL LOW STILL DIGGING TOWARD SOUTHEAST THANKS TO 90KT JET AT 300 ON BACK SIDE...AS WELL AS 60KT AT 500. WV IMAGERY SHOWS THIS S/WV GETTING READY TO ROUND BOTTOM SIDE OF UPR LOW. SEEMS TO BE ON TRACK SO FAR PER MDL FCSTS. ALL MDLS ARE OVERALL IN GOOD AGREEMENT. AVN A LTL DEEPER BUT ALL END UP WITH SFC LOW NEAR SOUTHEAST NC COAST AT 36 HRS. SLOW MVMNT AND ANOTHER S/WV IN NW FLOW WILL SHOULD KEEP SOME LIGHT PRECIP AROUND FOR ERN HALF OF CWA THRU TUES. HIER MOS POPS REFLECT SLOWER MOVEMENT. WILL GO WITH DETAILS OF ETA SINCE IT HAS BETTER DEPICTION SO FAR OF SFC LOW REDEVELOPMENT OVER SRN APPALACHIANS AND ALSO CONTAINS SOME SUBTLE EVIDENCE OF THE FORCING RESPONSIBLE FOR TODAY'S EARLY AFTERNOON CONVECTION...THE MIDDLE OF THE THREE WAVES SEEN ON RADAR/SATELLITE. THE LAST ONE ALONG COLD FRONT WILL ENTER CWA LATE THIS AFTERNOON INTO EARLY EVENING. GIVEN CONVECTIVE RAIN THAT HAS ALREADY OCCURRED...WILL CONTINUE FLASH FLOOD WATCH UNTIL 10 PM EVERYWHERE...BUT WILL LIKELY NEED TO CANCEL FAR WEST BEFORE THEN. CONVECTION ASSOC WITH FRONT SHOULD BEGIN TO DIMINISH AS IT MOVES INTO SRN WV BUT WILL CONTINUE STRONG FARTHER SOUTH AS BEST FORCING AND UPR DIFL HEADS THAT DIRECTION. INSTABILITY OVER PIEDMONTS OF SOUTHSIDE VA AND N-CNTRL NC SHOULD BE ENUF TO ALLOW SOME OF THESE STORMS TO REACH SEVERE LIMITS INTO EARLY EVENING...AND CURRENT SVR WATCH LOOKS GOOD. POPS WILL ALL BE NEAR 100 TONIGHT...AND WILL UP 2ND PERIOD POPS FROM PREVIOUS FCST TO REFLECT HIER MOS NUMBERS AND SLOWER MOVEMENT TO SYSTEM. WRAP-AROUND WILL WARRANT AT LEAST CHC POPS THUR TUES ALONG AND EAST OF BLUE RIDGE. BY WED ONLY LOW LVL MOISTURE LEFT AND DOWNSLOPE SHOULD BREAKS UP CLOUDS EAST OF BLUE RIDGE. .RNK...FLASH FLOOD WATCH UNTIL 10 PM EDT NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-W VZ 042>045-180200- KEIGHTON
In the hours before
Local storm report, Apr 17, 12:47 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... q
1227 PM 3 MI SOUTH OF WYTHEVILLE VA 1 INCH HAIL
04/17/00 WYTHE REPORTED BY SPOTTER.
TW
NLocal storm report, Apr 17, 4:50 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1319 PM MEADOWS OF DAN VA 1 INCH HAIL
04/17/00 PATRICK REPORTED BY CITY SHERIFF.
1325 PM CHRISTIANSBURG VA 0.75 INCH HAIL
04/17/00 MONTGOMERY REPORTED BY OFF DUTY NWS
EMPLOYEE.
1345 PM DOBSON NC 1 INCH HAIL
04/17/00 SURRY REPORTED BY SPOTTER.
1400 PM VESTA VA FLASH FLOODING
04/17/00 PATRICK RTE 764 AT LITTLE IVY
CREEK.
1405 PM PENHOOK VA WIND DAMAGE
04/17/00 FRANKLIN WINDOWS IN HOME BLOWN OUT.
1410 PM HENRY VA 0.88 INCH HAIL
04/17/00 FRANKLIN REPORTED BY SPOTTER.
1414 PM SHAWSVILLE VA 1.25 INCH HAIL
04/17/00 MONTGOMERY REPORTED BY SPOTTER.
1415 PM SHAWSVILLE VA FLASH FLOODING
04/17/00 MONTGOMERY REPORTED BY SPOTTER.
1430 PM REDWOOD VA 1 INCH HAIL
04/17/00 FRANKLIN REPORTED BY SPOTTER.
1441 PM CHARLOTTE COURT HOUSE VA 1 INCH HAIL
04/17/00 CHARLOTTE REPORTED BY CITY SHERIFF.
1500 PM SANDY LEVEL VA 1.75 INCH HAIL
04/17/00 PITTSYLVANIA REPORTED BY HURT POLICE.
1500 PM BOONES MILL VA WIND DAMAGE
04/17/00 FRANKLIN TREES UPROOTED
JW
NNNNLocal storm report, Apr 17, 4:55 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1502 PM CHARLOTTE COURT HOUSE VA 1 INCH HAIL
04/17/00 CHARLOTTE REPORTED BY CITY SHERIFF.
1521 PM NARUNA VA 0.75 INCH HAIL
04/17/00 CAMPBELL REPORTED BY SPOTTER.
1552 PM GLADYS VA TORNADO
04/17/00 CAMPBELL REPORTED BY CAMPBELL CO
EOC.
1600 PM ALTAVISTA VA 0.75 INCH HAIL
04/17/00 CAMPBELL REPORTED BY CAMPBELL CO
EOC.
1612 PM HURT VA 1 INCH HAIL
04/17/00 PITTSYLVANIA REPORTED BY POST OFFICE.
JWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 1:06 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 39 min |
| Apr 17, 1:11 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 49 min |
| Apr 17, 1:18 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 42 min |
| Apr 17, 1:39 PM EDT | Flash Flood Warning | RNK | Patrick | 6 hr |
| Apr 17, 1:50 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Patrick | 40 min |
| Apr 17, 2:00 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 30 min |
| Apr 17, 2:05 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 40 min |
| Apr 17, 2:29 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 46 min |
| Apr 17, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 38 min |
| Apr 17, 2:40 PM EDT | Flash Flood Warning | RNK | Franklin | 6 hr |
| Apr 17, 2:42 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 48 min |
| Apr 17, 2:43 PM EDT | Flash Flood Warning | RNK | Montgomery | 6 hr |
| Apr 17, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell | 43 min |
| Apr 17, 3:13 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 47 min |
| Apr 17, 3:23 PM EDT | Tornado Warning | RNK | Campbell | 37 min |
| Apr 17, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Pittsylvania | 45 min |
| Apr 17, 4:10 PM EDT | Tornado Warning | RNK | Charlotte | 35 min |
| Apr 17, 4:36 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 39 min |
| Apr 17, 5:03 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 42 min |
| Apr 17, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 42 min |
| Apr 17, 5:58 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 92 min |
| Apr 17, 6:29 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Patrick | 46 min |
| Apr 17, 7:09 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 36 min |
| Apr 17, 7:37 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 23 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.